Family Final Exam Questions Flashcards Preview

Nursing 2016 > Family Final Exam Questions > Flashcards

Flashcards in Family Final Exam Questions Deck (15)
Loading flashcards...
1

A child who is terminally ill with bone cancer is in severe pain. Nursing interventions should be based on knowledge that:
A. children tend to be overmedicated for pain.
B. giving large doses of opioids causes euthanasia.
C. narcotic addiction is common in terminally ill children.
D. large doses of opioids are justified when there are no other treatment options.

large doses of opiods are justified when there are no other treatment options.

2

The most consistent indicator of pain in infants is:
A. increased respirations
B. increased heart rate
C. clenching of the teeth and lips
D. facial expression of discomfort.

facial expressions of discomfort

3

The nurse is starting an intravenous (IV) line on a school-age child with cancer. The child says, “I have had a million IVs. They hurt.” The nurse’s response should be based on the knowledge that:
A. children tolerate pain better than adults.
B. children become accustomed to painful procedures.
C. children often lie about experiencing pain.
D. children often demonstrate increased behavioral signs of discomfort with repeated painful procedures.

D. children often demonstrate increased behavioral signs of discomfort with repeated painful procedures.

4

An important consideration when using the FACES pain rating scale with children is:
A. that children color the face with the color they choose to best describe their pain.
B. the scale can be used with most children, including those as young as 3 years old.
C. the scale is not appropriate for use with adolescents.
D. the scale is useful in pain assessment but is not as accurate when assessing physiologic responses.

B. the scale can be used with most children, including those as young as 3 years old.

5

Nonpharmacologic strategies for pain management:
A. may reduce pain perception.
B. make pharmacologic strategies unnecessary.
C. usually take too long to implement.
D. trick children into believing that they do not have pain.

A. may reduce pain perception

6

The nurses caring for a child are concerned about the child’s frequent requests for pain medication. During a team conference, a nurse suggests that they consider administering a placebo instead of the usual pain medication. This decision should be based on knowledge that:
A. this practice is unjustified and unethical.
B. this practice is effective in determining whether a child’s pain is real.
C. the absence of a response to a placebo means the child’s pain has an organic basis.
D. a positive response to a placebo will not occur if the child’s pain has an organic basis.

A. this practice is unjustified and unethical

7

A child who has been receiving morphine intravenously will now start receiving it orally. The nurse should anticipate that, to achieve equianalgesia (equal analgesic effect), the oral dose will be:
A. the same as the intravenous (IV) dose.
B. greater than the IV dose.
C. one half of the IV dose.
D. one fourth of the IV dose.

B. greater than the IV dose.

8

Transdermal fentanyl (Duragesic) is being used for an adolescent with cancer who is in hospice care. The adolescent has been comfortable for several hours but now complains of severe pain. The most appropriate nursing action is to:
A. administer meperidine (Demerol) intramuscularly (IM).
B. administer morphine sulfate immediate release (MSIR) intravenously (IV).
C. use a nonpharmacologic strategy.
D. place another fentanyl patch on the adolescent.

B. administer morphine sulfate immediate release (MSIR) intravenously (IV).

9

The nurse is caring postoperatively for an 8-year-old child with multiple fractures and other trauma resulting from a motor vehicle injury. The child is experiencing severe pain. An important consideration in managing the child’s pain is to:
A. give only an opioid analgesic at this time.
B. increase the dosage of analgesic until the child is adequately sedated.
C. plan a preventive schedule of pain medication around the clock.
D. give the child a clock and explain when he or she can have pain medications.

C. plan a preventive schedule of pain medication around the clock.

10

The nurse is caring for a comatose child with multiple injuries. The nurse should recognize that pain:
A. cannot occur if a child is comatose.
B. may occur if a child regains consciousness.
C. requires astute nursing assessment and management.
D. is best assessed by family members who are familiar with the child.

C. requires astute nursing assessment and management.

11

A child is being seen in the emergency department with multiple facial abrasions and lacerations. The combination agent lidocaine, adrenaline, and tetracaine (LAT) is applied topically to the wounds. The purpose of this combination therapy is to:
A. cleanse the wound.
B. promote scab formation.
C. prevent infection of the wound.
D. provide anesthesia to the wound.

D. provide anesthesia to the wound.

12

The nurse is caring for a 12-year-old child who sustained major burns when putting charcoal lighter on a campfire. The nurse observes that the child is “very brave” and appears to accept pain with little or no response. What is the most appropriate nursing action?
A. Request a psychological consultation.
B. Ask why the child does not have pain.
C. Praise the child for the ability to withstand pain.
D. Encourage continued bravery as a coping strategy.

A. Request a psychological consultation.

13

A 6-year-old is hospitalized with a fractured femur. Based on the nurse’s knowledge of opioid side effects, the nurse should include which actions in the patient’s plan of care to prevent constipation? (Select all that apply.)
-- Instruct the child to remain supine while in bed.
-- Administer docusate sodium (Colace).
-- Encourage fluid intake.
-- Encourage the child to eat fruit.
-- Administer diphenhydramine (Benadryl).

-- Administer docusate sodium (Colace).
-- Encourage fluid intake.
-- Encourage the child to eat fruit.

14

When changing a dressing on the leg of a 16-year-old patient who suffered second degree burn injuries, the nurse expects to observe which characteristics of pain expression? (Select all that apply.)
-- Stomping feet on the ground and screaming, “No”
-- Attempting to move leg out of reach of the nurse.
-- Repeatedly stating, “You’re hurting me.”
-- Clinching fists and tensing arms in anticipation.
-- Scooting away and asking parents to stop the nurse.

-- Repeatedly stating, “You’re hurting me.”
-- Clinching fists and tensing arms in anticipation.

15

The nurse is caring for a child with severe trauma due to an accidental fire. The nurse administered oral oxycodone (OxyContin) as a part of treatment; however, the pain was not relieved. Which action taken by the nurse is effective for pain management?

Administer a midazolam (Versed)–acetaminophen combination.

Trauma due to a fire warrants deep sedation; therefore, it is advisable to administer drugs in combination. This includes acetaminophen and midazolam in combination with oxycodone for effective pain management. Morphine and oxycodone have similar effects. Therefore, because the patient is not responding to oral oxycodone, the patient is unlikely to respond to morphine too. Prolonging the oxycodone alone may not be effective in managing pain. Adding a nonsteroidal antiinflammatory drug and replacing the drug with morphine may not bring about effective pain relief.